Hand Foot Syndrome | Palmar-Plantar Erythrodysesthesia

October 21, 2021

Hand foot syndrome is a type of rash associated with various types of chemotherapy.  It has been referred to as acral erythema, hand foot syndrome, palmar-plantar erythrodysesthesia (PPE), or Burgdorf reaction.  

 

PPE presents after initiating chemotherapy and presents initially as tingling and increased sensitivity of the palms and soles followed by intense redness.  The redness can be associated with pain or tenderness and even be followed by small blisters. 

 

The cause is unclear or unknown, however, some studies suggest that an accumulation of chemotherapy in the sweat or eccrine glands in the palms and soles can contribute to this condition. The potential for drug to show toxicity to the eccrine glands may lead to symptoms. 

 

Initially the attempt to manage with symptomatic therapeutic intervention can be considered.  Cooling ice packs and antiinflammatories may help.  Discontinuation of the offending drug will resolve the skin findings within a few weeks however this must be discussed with your oncologist before considering.  

 




 

 

Leave a comment

Please note: comments must be approved before they are published.